Minnesota, 2010Damaging Winds and Heavy Rain in Minnesota, August 31, 2010
August 31, 2010 · NWS MPX · 5 events in 3 counties and zones
A strong cold front moved across eastern Minnesota during the late afternoon of Tuesday, August 31st. A line of strong to severe thunderstorms developed along the Iowa border and moved northeast across South Central, and into East Central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across eastern Minnesota during the late afternoon of Tuesday, August 31st. A line of strong to severe thunderstorms developed along the Iowa border and moved northeast across South Central, and into East Central Minnesota. Most of the storm only produced very heavy rainfall and gusty winds. However, a few storms caused damage to a hog farm building, and trees damage in Albert Lea, Minnesota. The storms quickly moved into west central Wisconsin during the evening hours but were non severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 31, 12:47 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 31, 12:47 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 PM CDT TUE AUG 31 2010
.DISCUSSION...
A VERY PROGRESSIVE WEATHER PATTERN DEVELOPING ACROSS THE UPPER
MIDWEST FOR THE NEXT SEVERAL DAYS AND A SERIES OF DISTURBANCES
INTERACT WITH A STRENGTHENING UPPER LEVEL JET STRUCTURE.
IN THE SHORT TERM...COLD FRONT IS NEAR THE FAR WESTERN SUBURBS OF
THE TWIN CITIES EARLY THIS AFTN...WITH CAPES NEAR 1500 J/KG ALONG
AND AHEAD OF THIS FRONT. THERE WILL BE A SMALL OPPORTUNITY OF SVR
WX THIS AFTN...FOR MAINLY THE FAR SE FA...OR JUST AHEAD OF THIS
COLD FRONT. UPPER LEVEL ENERGY IS CONDUCIVE FOR A FEW SVR STORM
BASED ON SHEAR PARAMETERS. SEE SPC FOR ADDITIONAL INFORMATION.
ONCE THE COLD FRONT MOVES THROUGH...STRONG NVA WITH DEVELOP.
HOWEVER...THIS WILL BE VERY SHORT LIVED AS THE NEXT SYSTEM WILL
BEGIN TO CARVE OUT A VERY VIGOROUS UPPER WAVE ACROSS THE DAKOTAS
LATE TOMORROW AFTN. THIS WILL SET THE STAGE FOR THE OLD FRONTAL
BOUNDARY TO MOVE BACK AS A WARM FRONT...ALONG WITH AN INCREASING
LLJ AND MOISTURE ADVECTION. THIS WILL INDUCE A WIDE AREA OF SHRA
AND EMBEDDED TSRA ACROSS THE SE CWA BY LATE WEDNESDAY
AFTN/EVENING...AND MOVE NORTHEAST DURING THE OVERNIGHT HRS.
THIS WAVE HAS A VERY STRONG PVA ANOMALY WHICH WAS PREVIOUSLY
STATED IN EARLY AFD'S. MODELS CONTINUE TO DEEPEN THIS SYSTEM
THROUGH THURSDAY AFTN WITH LOW PRESSURE RAPIDLY INTENSIFIES ACROSS
THE NORTHERN GREAT LAKES REGION. THIS SHOULD ALLOW FOR A GREATER
FETCH OF MOISTURE TO WRAP AROUND THIS SYSTEM AND DEVELOP
INSTABILITY SHRA THURSDAY...AND ESPECIALLY THURSDAY AFTN. AN
ISOLATED TSRA/SMALL HAILERS ARE ALSO POSSIBLE DUE TO THE STEEP
LAPSE RATES DEVELOPING.
IN THE WAKE OF THIS SYSTEM...STRONG W/NW FLOW /CAA/ WILL COMMENCE
WITH LEFT OVER MOISTURE FOR THE EASTERN CWA ON FRIDAY.
THERE SHOULD BE A PERIOD OF SUNNY SKIES AND NEAR NORMAL
TEMPERATURES THIS WEEKEND BEFORE THE NEXT SYSTEM BEGINS TO AFFECT
THE UPPER MIDWEST EARLY NEXT WEEK. TIMING AND STRENGTH OF NEXT
WEEK SYSTEM IS HIGHLY VARIABLE AT THIS TIME DUE TO MODEL
INCONSISTENCIES AND THE VERY FAST PROGRESSIVE FLOW PROGGED.
&&
.AVIATION.../18Z TAF ISSUANCE/
SFC CDFNT HA BEEN MVG EWRD BIT FASTER THAN EARLIER XPCTD. WND SHIFT
TO WNW NOW FM NR STC-LJF-ULM. LOOP OF MPX RADAR SHWS THIS SHIFT
QUITE WELL. BAND OF FAIRLY SOLID MVFR CIGS HAS BEEN FOLLOWING THIS
WND SHIFT WELL. AHD OF FNT STILL CONSIDERABLE MVFR CIGS ACRS IA
INTO SE MN AND WC WI. BASES WILL CONT TO LIFT DRNG AFTN...BUT ENUF
CLOUDS MAY RMN TO SUPPRESS CONVCTN SMWT. SHUD STILL SEE SM SHRWS
AND FEW TSTMS DRNG AFTN...MAINLY MSP AND WI TAF SITES. RADAR SHWS WK
ELEVATED RETURNS IN SW MN THEN INTO NW IA AHD OF UPR TROF. HRRR
SEEMS TO HV A GOOD HANDLE THIS SPRDG PCPN NE DRNG AFTN.
KMSP...SFC WNDS WL TRND MR SW NEXT CUPL HRS...AND THEN WNW ARND 22Z.
MOIST AMS AHD OF FNT HAS BEEN DVLPG SCT/BKN025...BUT XPCT CIGS ARND
3K BY THE TIME THEN REACH MSP. SHWRS TRYING TO DVLP IN SW MN AHD OF
UPR TROF. PUT TEMPO TSTM 21-23Z. OTHW VFR OVRNITE WITH SFC WNDS
TURN NE BY MRNG AS HI PRES BLDS INTO AREA.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
JLT/BAP
Hazardous weather outlook, Aug 31, 3:51 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT TUE AUG 31 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
451 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR SOUTH CENTRAL AND SOUTHEAST MINNESOTA AND WEST CENTRAL
WISCONSIN. DAMAGING WIND IS THE MOST LIKELY SEVERE WEATHER THREAT.
THERE WILL ALSO BE TORRENTIAL DOWNPOURS WITH THE STORMS WHICH MAY
LEAD TO THE PONDING OF WATER IN LOW AREAS AND ON AREA HIGHWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY
NIGHT FOR PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA AS
A STRONG LOW PRESSURE TROUGH MOVES ACROSS THE PLAINS.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS THE
REMAINDER OF THE OUTLOOK AREA...THOUGH CHANCES FOR MORE ORGANIZED
SEVERE WEATHER BEYOND WEDNESDAY NIGHT IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
In the hours before
Special weather statement, Aug 31, 2:30 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT TUE AUG 31 2010
MNZ083>085-091>093-312145-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
330 PM CDT TUE AUG 31 2010
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT...FREEBORN...
EASTERN MARTIN...STEELE AND WASECA COUNTIES THROUGH 445 PM CDT...
AT 326 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRENGTHENING
THUNDERSTORMS ALONG A LINE EXTENDING FROM ESTHERVILLE TO KIESTER.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEYLON.
WILBERT.
EMMONS.
FAIRMONT.
FROST.
GLENVILLE.
ALBERT LEA.
BLUE EARTH.
GOOD THUNDER.
CLARKS GROVE.
WASECA.
OWATONNA.
INTERSTATES 90 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
RAINFALL AMOUNTS OF ONE INCH PER HOUR OR GREATER ARE POSSIBLE UNDER
SOME OF THESE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4350 9477 4408 9414 4419 9415 4416 9404
4419 9400 4422 9402 4424 9401 4424 9378
4420 9377 4419 9304 4349 9306
TIME...MOT...LOC 2026Z 237DEG 25KT 4332 9481 4337 9390Special weather statement, Aug 31, 3:49 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT TUE AUG 31 2010
MNZ092-093-312245-
FARIBAULT-FREEBORN-
449 PM CDT TUE AUG 31 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FARIBAULT AND FREEBORN
COUNTIES THROUGH 545 PM CDT...
AT 449 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLUE EARTH MINNESOTA TO
LAKE MILLS IOWA. THESE STORMS WERE MOVING EAST AT 35 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...AND VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUNTLEY.
WINNEBAGO.
KIESTER.
DELAVAN.
EMMONS.
EASTON.
MINNESOTA LAKE.
GLENVILLE.
ALBERT LEA.
INTERSTATES 35 AND 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4350 9425 4351 9424 4385 9425 4385 9305
4350 9305 4349 9306 4349 9424
TIME...MOT...LOC 2149Z 255DEG 29KT 4367 9419 4340 9360Thunderstorm Wind, Waseca
- When
- August 31, 3:57 PM CST to 3:58 PM CST
- Where
- Waseca County, 2.89 mi ENE of Waldorf to 3.02 mi ENE of Waldorf
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 43.950, -93.649
Two large hog barns were blown down northeast of Waldorf, Minnesota.
Heavy Rain, Freeborn
- When
- August 31, 4:15 PM CST to 5:15 PM CST
- Where
- Freeborn County, 0.85 mi NE of Albert Lea
- Reported by
- Broadcast Media
- Coordinates
- 43.660, -93.370
An observer measured 2.15 inches of rainfall in less than one hour.
Thunderstorm Wind, Freeborn
- When
- August 31, 4:15 PM CST to 4:16 PM CST
- Where
- Freeborn County, (Ael)albert Lea Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.680, -93.370
Several large trees and power lines were blown down on the northside of Albert Lea, Minnesota. The local AWOS airport measured a wind gust of 59 mph near the same time.
Heavy Rain, Freeborn
- When
- August 31, 4:30 PM CST to 5:30 PM CST
- Where
- Freeborn County, 0.85 mi NE of Albert Lea
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -93.370
A local observer reported ponding of water along city streets in north Albert Lea, Minnesota.
Heavy Rain, Goodhue
- When
- August 31, 4:30 PM CST to 6:30 PM CST
- Where
- Goodhue County, 0.69 mi S of Zumbrota
- Reported by
- COOP Observer
- Coordinates
- 44.290, -92.670
A local observer measured 2.72 inches of rainfall in three hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Flood and Hail in Kansas, August 31, 2010$133,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Wisconsin, August 31, 2010$28,000 · 52 kt wind · 2 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 31, 20101.75 in hail · 8 events
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
- Hail and Heavy Rain in Nebraska, August 31, 20101.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247631, 247629, 247632, 247628, 247630.